Alert archive / Arizona / Special Weather Statements in 2021
Special Weather Statement, NWS Tucson, AZ
NWS Tucson, AZ issued this special weather statement at Aug 11, 2021, 3:56 PM MST. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 11, 2021, 3:56 PM MST (22:56 UTC)
- Expired
- Aug 11, 2021, 4:30 PM MST
- In force
- 34 min
- Issued by
- NWS Tucson, AZ
- Hail
- 0.00 in
- Wind
- 40
The radar
The Phoenix radar (KIWA), 153 km from the middle of the area, began a volume at 22:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 12:00Z, 10.9 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 735 J/kg
- Mixed-layer CIN
- -36 J/kg
- Mixed-layer LCL
- 905 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 53 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
103
WWUS85 KTWC 112256
SPSTWC
Special Weather Statement
National Weather Service Tucson AZ
356 PM MST Wed Aug 11 2021
AZZ501-502-112330-
Western Pima County Including Ajo/Organ Pipe Cactus National
Monument-Tohono O'odham Nation including Sells-
356 PM MST Wed Aug 11 2021
...A strong thunderstorm will impact portions of northwestern Pima
County through 430 PM MST...
At 356 PM MST, Doppler radar was tracking a strong thunderstorm 12
miles southeast of Ajo, moving east at 15 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Ajo, Gu Vo, Organ Pipe Cactus National Monument, Why, Charco 27,
Gunsight and Kuakatch.
This includes the following highways...
Route 85 between mile markers 39 and 66.
Route 86 between mile markers 53 and 70.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3208 11281 3241 11290 3249 11254 3205 11244
TIME...MOT...LOC 2256Z 255DEG 11KT 3222 11275
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
$$
RHWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this special weather statement went out at Aug 11, 3:45 PM MST, 11 minutes earlier.
Area forecast discussion, Aug 11, 3:45 PM MST, 11 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 345 PM MST Wed Aug 11 2021 .SYNOPSIS...Scattered showers and thunderstorms continue today and Thursday. A disturbance moving in from the east Friday into the weekend will increase convection for much of southeast Arizona. Some storms will generate strong winds and heavy rain which will result in continued flooding concerns and localized storm damage. Temperatures remain below normal over the next several days. && .DISCUSSION...Showers and thunderstorms pretty much on track as we expected south and east of Tucson this afternoon. A few issues with water as we've seen rainfall rates around 1+" per hour in parts of Santa Cruz County, though instantaneous rates at times have been higher. Storm motions are slow and erratic, not surprising with the weak steering flow observed on the morning sounding, contributing to the flash flood threat. Storms continue into this evening, though should wind down around the midnight hour if the CAM solutions are to be trusted. Thursday looks interesting with the potential for some storms out west initially, but the bulk of activity looks to occur during the late afternoon into the evening near the AZ/NM border. The focus for convection looks to be on the western edge of an inverted trough pushing west toward the area, not too unlike the disturbance which brought us several days of rain just a few weeks ago. This time, we'll also be working with some tropical moisture making its way up the Gulf of California, which will reinforce our moisture levels by Friday. The aforementioned disturbance will then rotate west across our area Friday into Saturday, enhancing rainfall chances for almost all of southeast Arizona. We're still assessing the flash flooding threat, but would not be surprised to see headlines issued on subsequent shifts if guidance continues increase our confidence regarding this event. With little in the way of a break so far this summer, the ground is well saturated and mainstem rivers are flowing almost daily in conjunction with convection, so another prolonged period of rain could cause some real problems depending on where the heaviest rainfall occurs. We might see a bit of a reprieve early next week in the wake of the departing disturbance, but not enough to shut us down completely. Southwesterly to southeasterly flow will continue to bring moisture into the area for at least isolated chances for storms each afternoon and evening through next Tuesday. With plenty of moisture and cloud cover in the forecast into next week, expect daytime temperatures to remain below normal values for mid-August. && .AVIATION...Valid through 13/00Z. Mostly SCT-BKN 8-12k ft MSL this afternoon and overnight with some gradual clearing Thursday morning. Isolated to scattered SHRA/TSRA this afternoon and evening with less coverage overnight. Best chances will be along the international border. Local MVFR conditions and gusty winds with SHRA/TSRA. Outside of SHRA/TSRA, SFC winds will be less than 10 kts following a normal diurnal flow of sly/sely during the night/early morning and mainly wly/nwly late morning through afternoon. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Ample moisture this week along with periodic mid level disturbances will result in at least a mid grade monsoon pattern. Given the higher levels of moisture and cloud coverage, temperatures will be cooler this week. Strong, erratic winds and locally heavy rainfall will be possible with any stronger storms that develop. 20-foot winds will generally be less than 15 mph when not influenced by thunderstorms. && .TWC WATCHES/WARNINGS/ADVISORIES... None. && Carpenter/Hardin Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Aug 11, 2:24 PM MST, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Tucson AZ
224 PM MST Wed Aug 11 2021
AZZ503-507-513-112145-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar
Valleys including Nogales-
224 PM MST Wed Aug 11 2021
...A strong thunderstorm will impact portions of southeastern Santa
Cruz County through 245 PM MST...
At 222 PM MST, Doppler radar was tracking a strong thunderstorm near
Patagonia, or 18 miles northeast of Nogales, moving northeast at 10
mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Elgin.
This includes Route 83 between mile markers 17 and 23.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3138 11072 3152 11078 3162 11056 3142 11048
TIME...MOT...LOC 2122Z 239DEG 16KT 3149 11066
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
TRIPOLILocal storm report, Aug 11, 3:32 PM MST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
332 PM MST WED AUG 11 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0326 PM FLASH FLOOD 5 NW PIRTLEVILLE 31.40N 109.63W
08/11/2021 COCHISE AZ LAW ENFORCEMENT
KINGS HIGHWAY AND BROOKS ROAD ARE CLOSED
FROM HIGHWAY 80 TO DOUBLE ADOBE ROAD CLOSED
DUE TO FLOODING BY COUNTY LAW ENFORCEMENT.
WHITEWATER DRAW CROSSES THESE ROADS.
&&
KJSSpecial weather statement, Aug 11, 3:56 PM MST, 0 minutes before
Special Weather Statement
National Weather Service Tucson AZ
356 PM MST Wed Aug 11 2021
AZZ501-502-112330-
Western Pima County Including Ajo/Organ Pipe Cactus National
Monument-Tohono O'odham Nation including Sells-
356 PM MST Wed Aug 11 2021
...A strong thunderstorm will impact portions of northwestern Pima
County through 430 PM MST...
At 356 PM MST, Doppler radar was tracking a strong thunderstorm 12
miles southeast of Ajo, moving east at 15 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Ajo, Gu Vo, Organ Pipe Cactus National Monument, Why, Charco 27,
Gunsight and Kuakatch.
This includes the following highways...
Route 85 between mile markers 39 and 66.
Route 86 between mile markers 53 and 70.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3208 11281 3241 11290 3249 11254 3205 11244
TIME...MOT...LOC 2256Z 255DEG 11KT 3222 11275
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
RHThe office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 5:03 PM MST | Severe Thunderstorm Warning | TWC | Pima, Santa Cruz | 27 min |
| Aug 10, 6:15 PM MST | Areal Flood Advisory | TWC | Pima | 20 min |
| Aug 10, 6:19 PM MST | Severe Thunderstorm Warning | TWC | Pima | 26 min |
| Aug 10, 6:32 PM MST | Special Weather Statement | TWC | 28 min | |
| Aug 10, 6:35 PM MST | Flash Flood Warning | TWC | Pima | 3 hr |
| Aug 10, 6:41 PM MST | Flash Flood Warning | TWC | Pima | 4 hr |
| Aug 10, 6:49 PM MST | Flash Flood Warning | TWC | Pima | 3 hr |
| Aug 10, 7:07 PM MST | Special Weather Statement | TWC | Pima | 38 min |
| Aug 10, 7:43 PM MST | Flash Flood Warning | TWC | Pima | 3 hr |
| Aug 10, 7:50 PM MST | Areal Flood Advisory | TWC | Pima | 3 hr |
| Aug 10, 8:27 PM MST | Special Weather Statement | TWC | 33 min | |
| Aug 10, 8:31 PM MST | Special Weather Statement | TWC | Pinal | 29 min |
| Aug 10, 9:41 PM MST | Areal Flood Warning | TWC | Pima | 6 hr |
| Aug 10, 10:06 PM MST | Areal Flood Advisory | TWC | Pima | 23 min |
| Aug 10, 10:29 PM MST | Flash Flood Warning | TWC | Pima | 2 hr |
| Aug 10, 11:35 PM MST | Flash Flood Warning | TWC | Pima | 55 min |
| Aug 11, 12:21 AM MST | Flash Flood Warning | TWC | Pima | 4 hr |
| Aug 11, 12:54 AM MST | Areal Flood Advisory | TWC | Pinal | 111 min |
| Aug 11, 2:04 AM MST | Flash Flood Warning | TWC | Pima | 3 hr |
| Aug 11, 3:24 AM MST | Areal Flood Warning | TWC | Pima | 6 hr |
| Aug 11, 4:13 AM MST | Flash Flood Warning | TWC | Pima | 4 hr |
| Aug 11, 4:55 AM MST | Areal Flood Advisory | TWC | Pima | 3 hr |
| Aug 11, 8:14 AM MST | Areal Flood Warning | TWC | Pima, Pinal | 6 hr |
| Aug 11, 1:41 PM MST | Areal Flood Advisory | TWC | Cochise, Santa Cruz | 2 hr |
| Aug 11, 2:12 PM MST | Areal Flood Advisory | TWC | Santa Cruz | 45 min |
| Aug 11, 2:24 PM MST | Special Weather Statement | TWC | Santa Cruz | 21 min |
| Aug 11, 2:57 PM MST | Flash Flood Warning | TWC | Santa Cruz | 2 hr |
| Aug 11, 3:00 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 31 min |
| Aug 11, 3:17 PM MST | Areal Flood Advisory | TWC | Cochise | 11 min |
| Aug 11, 3:28 PM MST | Flash Flood Warning | TWC | Cochise | 3 hr |
Nearby
Special Weather Statements in Arizona, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.